Johnson & Johnson to Update Tylenol Cap
Beginning in October, bottles of Extra Strength Tylenol sold in the United States will come with a new cap warning the following: “Contains Acetaminophen” and “Always Read the Label”. The label will then state that the product contains acetaminophen, overdoses of which are the leading cause of sudden liver failure.
Johnson & Johnson’s McNeil unit manufactures Tylenol, and is facing almost 100 lawsuits in federal court alleging that Tylenol caused liver failure and death. In adding new and bold warnings, Johnson & Johnson and McNeil hope to minimize the damage done to its numerous products containing acetaminophen.
Over 600 prescription and over-the-counter medications contain acetaminophen, making it easy for consumers to ingest more than they intended, or to lose track of how many milligrams they have consumed in a day. The situation becomes even more complicated by the fact that most people consume “Extra Strength Tylenol,” the two-pill dose of which has 350 milligrams more acetaminophen than regular strength Tylenol.
The upper limit of safety is 4000 milligrams, which is the equivalent of eight Extra Strength Tylenol pills. Given the fact that for decades doctors and drug manufacturers have touted acetaminophen as the safest, most side-effect free option for pain relief, patients in pain may easily approach this upper limit with Tylenol pills alone. When combined with other common household medications that contain acetaminophen such as cold and flu medication, sinus medication, and even sleeping aids, individuals may unintentionally exceed the safety limit.
FDA Recommends Major Changes
In the past, McNeil has made several changes to the label of its acetaminophen products. It has in fact often done so voluntarily and before the FDA has even made the recommendation. Currently however, the FDA is recommending that the company eliminate availability of the extra-strength dose altogether, lowering the dosage recommendation to two pills that would equal 650 milligrams. They recommend that the extra-strength dosage only be available by prescription.
McNeil refuses this recommendation, stating that this would drive people to turn away from acetaminophen and to anti-inflammatories such as ibuprofen, which they allege have many more serious and harmful side effects than acetaminophen.
Kirkendall Dwyer LLP Can Help
If you have taken Tylenol or other products containing acetaminophen and have suffered serious liver damage or liver failure, the attorneys at Kirkendall Dwyer LLP can help. Our attorneys will provide you with the immediate answers and solutions that you need. Each case is unique, and only an experienced drug injury attorney can advise you appropriately. Contact us today for a free consultation.